MENU
component-ddb-728x90-v1-01-desktop

Teens overdosing on easily accessible, over-the-counter drug

Teens overdosing on easily accessible, over-the-counter drug. (WICS)

Teens are getting high on a common over-the-counter drug that’s probably in your medicine cabinet.

Experts say teens are taking handfuls of Benadryl to get a euphoric effect, which is more dangerous than you may think.

"We're hearing talk that teens are abusing hands full of Benadryl, which is very dangerous,” said Mindy Melton, outreach coordinator at Gateway Foundation Alcohol and Drug Treatment Center. “The youth are actually able to buy it at the local grocery store for just a few bucks and they're using it to kind of numb themselves, I guess you'd say."

You don’t need a prescription or an ID to buy Diphenhydramine, the main ingredient in Benedryl. Pediatricians say this easy access is even more reason to be concerned.

"In large quantities, it can cause irregular or harmful rhythms to the heart, rapid heartbeat. It can cause drowsiness, dizziness,” Springfield Clinic’s Dr. Veronica Savage said.

Doctors said this medicine can be especially dangerous if teens pair it with alcohol or some anti-depressants. In severe cases, it could even cause a teen to stop breathing.

"It can cause you to be very excessively sedated or sleepy,” Dr. Savage said. “It's not something that you want to do and then go out and drive a car or try to work on school work, or anything like that."

Addiction experts said teens overdosing on Benadryl could also indicate they may they need help.

"They're self-medicating their depression, their anxiety,” Melton said. “They're trying to self-medicate trauma in their life or, you know, anything that maybe is impacting them that they don't want to emotionally deal with."

Because Benadryl is so easily accessible, experts said the best thing parents can do is educate their child on the dangers of this drug. Since buying this medication isn't regulated, pharmacists say this could become a very dangerous trend. They say it took several years to get decongestants regulated to avoid meth making.

Some of these overdoses were so bad, people around the teens were worried they'd stop breathing. This, along with altered consciousness are red flags that you should call 9-1-1 right away.

If you know a teen struggling with drug addiction, there are treatment options. Click here for more information.

close video ad
Unmutetoggle ad audio on off

Trending